Alabama, 2001

Damaging Wind in Alabama, October 24, 2001

October 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 24, 2:04 PM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Oct 24, 2:04 PM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED OCT 24 2001

A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL
THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL
AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE
AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT
OF THE AREA BEFORE DAYBREAK THURSDAY.  MOST UPPER LEVEL SUPPORT WITH
THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF
SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE
ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF
THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT
AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE
STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS
SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY.

HSV 049/066 038/067 8000
BHM 052/069 038/068 7000
MGM 059/075 039/071 6000

.BHM...NONE.

In the hours before

Local storm report, Oct 24, 7:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    WATERLOO                  AL   WIND DAMAGE
10/24/01   LAUDERDALE                     SEVERAL TREES DOWN, ALONG
                                          WITH DIME SIZE HAIL, IN
                                          THE CITY LIMITS.

0835 PM    LEXINGTON                 AL   0.75 IN HAIL
10/24/01   LAUDERDALE                     DIME SIZE HAIL WITHIN THE
                                          LEXINGTON CITY LIMITS.

0835 PM    OAKLAND                   AL   0.75 IN HAIL
10/24/01   LAUDERDALE                     DIME SIZE HAIL REPORTED
                                          IN THE OAKLAND CITY
                                          LIMITS.
Local storm report, Oct 24, 7:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LEIGHTON                  AL   WIND DAMAGE
10/24/01   COLBERT                        TREES AND POWERLINES DOWN
                                          IN THE CITY OF LEIGHTON.
                                          REPORTED BY THE STATE
                                          POLICE DEPARTMENT.
Local storm report, Oct 24, 8:12 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    RUSSELLVILLE              AL   WIND DAMAGE
10/24/01   FRANKLIN                       TREES DOWN WITHIN THE
                                          CITY, ON LAWRENCE STREET
                                          (STATE HIGHWAY 24).
                                          REPORTED BY THE
                                          RUSSELLVILLE POLICE
                                          DEPARTMENT.
Local storm report, Oct 24, 8:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    3SE SPRING VALLEY         AL   0.88 IN HAIL
10/24/01   COLBERT                        NICKEL SIZED HAIL
                                          REPORTED ALONG LAGRANGE
                                          RD IN THE SOUTHEASTERN
                                          PORTION OF COLBERT
                                          COUNTY.  REPORTED BY
                                          COLBERT SHERIFFS OFFICE.
Local storm report, Oct 24, 8:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    MOULTON                   AL   WIND DAMAGE
10/24/01   LAWRENCE                       NUMEROUS TREES DOWN JUST
                                          TO THE NORTH OF MOULTON.
                                          REPORTED BY LAWRENCE
                                          COUNTY EMA.
Special weather statement, Oct 24, 8:34 PM CST, 11 minutes before
ALZ001>017-022>024-030-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
934 PM CDT WED OCT 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 803...

  COLBERT...FRANKLIN...LAUDERDALE...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 803
WHICH IS IN EFFECT UNTIL 100 AM...

  BLOUNT...CULLMAN...DEKALB...FAYETTE...GREENE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARION...MARSHALL...MORGAN...PICKENS...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...

The radar

The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
October 24, 8:45 PM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -86.983

Numerous trees were blown down just southwest of the city of Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270643.